Hail, Aitkin
- When
- September 2, 4:37 PM CST
- Where
- Aitkin County, 3 mi S of Mc Gregor
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.577, -93.300
Thunderstorms produced some hail across northeast Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Thunderstorms produced some hail across northeast Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 2, 2:26 PM CST, 2 hours 11 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
326 PM CDT THU SEP 2 2010
.DISCUSSION...ANOMALOUS MID LVL TROF OVER SRN SASK HAS CAPTURED
MOST OF NRN PLAINS AND UPPER MIDWEST IN ITS INCREASING
CIRCULATION. PRIMARY SFC LOW OVER SE SASK ALREADY CAPTURED BY
UPPER TROF. SECONDARY LOW/TRIPLE POINT SCOOTING OVER KEEWENAW
PEN. SOME LOCAL FOG AHEAD OF SFC OCCLUDED FRONT ALONG HIGHER
TERRAIN OF COOK COUNTY. PRONOUNCED WINDSHIFT TO WEST/SOUTHWEST HAS
OCCURED OVER MOST OF CWA BEHIND OCC FRONT. AN AREA OF MID LVL
FRONTOGENESIS IS PUSHING TOWARDS SERN CWA IN RESPONSE TO UPPER JET
MAX APPROACHING. ALTHOUGH CLOUD CANOPY IS LIMITING BDRY LYR
WARMING... INCREASING DEEP LYR SHEAR AND MARGINAL SBCAPE OVER WISC
ZONES MAY STILL ALLOW AN ISOLATED STRONG/SVR CELL THRU AFTN HRS.
4KM SPC WRF SUGGESTS THIS POTENTIAL AS WELL. A SECONDARY WINDSHIFT
IS LOCATED JUST WEST OF CWA WITH LINE OF DEVELOPING CONVECTION
AHEAD OF THIS FEATURE. ISO STRONG/SVR POSSIBLY WITH HAIL PRIMARY
THREAT. ADDITIONAL PULSE CONVECTION DEVELOPING OVER RANGE AS MID
LVL COOLING/STEEPENING LAPSE RATES DEVELOP.
TONIGHT/FRIDAY...SCTD CONVECTION...PRIMARY THREAT SMALL
HAIL/WIND...WILL OCCUR THROUGH EARLY EVENING BEFORE LAPSE RATES
WEAKEN. PRIMARY STORY WILL BE DEVELOPMENT AND INTENSIFICATION OF
MID LVL/SFC LOW EAST OF REGION FRIDAY. DEEP CYCLONIC CIRCULATION
SHOULD PROMOTE EXTENSIVE CLOUDS/LT PRECIP THROUGH MOST OF FRIDAY.
AREA MOST LIKELY TO RECEIVE PRECIP WILL BE ARROWHEAD UNDERNEATH
APEX OF ELONGATED TROWAL. INHERITED GRIDS IN DECENT SHAPE SO ONLY
SLIGHT ADJUSTMENTS NECESSARY. MDLS STILL IN GOOD AGREEMENT ON
LARGE PRESS GRADIENT ACROSS CWA FRIDAY. INCREASING WINDS WILL BE MAIN
STORY WITH G35KT POSSIBLE. WILL NEED TO MONITOR ISALLOBARIC RISE
MAXIMUM AS IT MAY PROMOTE EVEN STRONGER GUSTS. MAX TEMPS WILL BE ABOUT
10-15 DEGREES BELOW CLIMO. CLEARING FRI AFTN OVER WRN CWA AS DEPICTED
IN FCST NAM12 COND PRESS DEFICITS...HOWEVER CLOUDS LINGER IN
EASTERN ZONES THROUGHOUT THE DAY.
FRI NITE/SATURDAY/SUNDAY...COOLING FRIDAY NITE WILL BE OFFSET BY RESIDUAL
BDRY LYR MIXING AND CLOUDS IN WISC LAKE ZONES. PLEASANT DAY SATURDAY
WITH BELOW NORM MAX TEMPS CONTINUING. A BIT BREEZY SAT AFTN AS
UNIDIRECTIONAL FLOW WITHIN MIXING LAYER ALLOWS MOMENTUM TRANSFER.
RADIATIONAL COOLING WILL BE MAXIMIZED SAT NITE UNDER RIDGE OF HIGH
PRESSURE AND GENERALLY CLEAR SKIES.
.EXTENDED...SUNDAY NIGHT THROUGH THURSDAY. SUNDAY NIGHT WILL FEATURE
THE BEGINNING OF THE DEVELOPMENT OF A SYSTEM THAT WILL AFFECT THE
AREA INTO THE FIRST PART OF THE UPCOMING WORK WEEK. LOW PRESSURE
WILL ORGANIZE TO THE LEE OF THE ROCKIES SUNDAY NIGHT AND
MONDAY...AND PUSH INTO THE DAKOTAS AND BECOME MORE NEGATIVE TILT
MONDAY INTO TUESDAY. WAA/ISENTROPIC LIFT WILL RESULT IN SHOWERS AND
THUNDERSTORMS SUNDAY NIGHT INTO MONDAY...WITH A WARM FRONT REMAINING
SOUTH OF THE NORTHLAND. EASTERLY WINDS ARE EXPECTED TO OCCUR ACROSS
MOST OF OUR AREA...RESULTING IN COOLER EASTERLY WINDS OFF LAKE
SUPERIOR. MONDAY INTO MONDAY NIGHT WILL LIKELY BE THE WETTEST
PERIOD...AS THE LOW WRAPS UP AND HEADS TO SOUTH CENTRAL CANADA BY
TUESDAY. A DRY SLOT IS THEN EXPECTED TO PROGRESS ACROSS AT LEAST THE
SOUTHERN HALF OF THE CWA TUESDAY INTO TUESDAY NIGHT. THE BIG POINT
OF CONTENTION AMONGST THE MODEL SOLUTIONS IS WITH REGARD TO
WEDNESDAY NIGHT AND THURSDAY. THE ECMWF IS DEVELOPING A MAJOR SYSTEM
WITH WIDESPREAD RAINFALL PUSHING INTO THE CWA. THE GFS HAS HIGH
PRESSURE AND DRY WEATHER DURING THIS TIME FRAME. WOULD LIKE TO SEE
ANOTHER MODEL RUN OR TWO BEFORE JUMPING ON THIS.
.AVIATION.../18Z TAF ISSUANCE/
QUITE A STORM SYSTEM WILL EVOLVE DURING THE COURSE OF THE TAF
PERIOD...AS LOW PRESSURE STRENGTHENS CONSIDERABLY OVER THE GREAT
LAKES REGION. WIDESPREAD MVFR CIGS ARE EXPECTED TODAY...WITH
PERIODIC IMPROVEMENT TO VFR AT TIMES DUE TO DAYTIME HEATING AND
RAISING OF CLOUD LEVELS DIURNALLY. TONIGHT...WE ARE ANTICIPATING A
GRADUAL LOWERING OF CIGS...STRENGTHENING WIND AND AN OVERALL
INCREASE IN RAIN SHOWER ACTIVITY. WINDS WILL BE VERY STRONG LATER
TONIGHT AND ON FRIDAY...AS WE WILL BE ON THE BACK SIDE OF THE
STRENGTHENING LOW PRESSURE. IFR CONDITIONS ARE EXPECTED TO BECOME
FAIRLY WIDESPREAD TONIGHT...WITH LOCAL MVFR IN SPOTS.
.POINT TEMPS/POPS...
DLH 49 57 42 61 / 60 40 10 0
INL 48 56 39 61 / 60 50 10 0
BRD 52 63 45 64 / 40 20 10 0
HYR 53 59 41 63 / 50 40 10 10
ASX 52 59 44 62 / 60 60 10 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...GALE WARNING FROM 4 AM FRIDAY TO MIDNIGHT CDT FRIDAY NIGHT FOR
LSZ121-140>148.
&&
SHORT TERM...CANNON
EXTENDED/AVIATION....DAPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 354 PM CDT THU SEP 2 2010 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-031030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 354 PM CDT THU SEP 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE THROUGH THE NORTHLAND OVERNIGHT. NO WIDESPREAD SEVERE WEATHER IS EXPECTED...ALTHOUGH ISOLATED LARGE HAIL AND GUSTY WINDS WILL BE POSSIBLE WITH SOME OF THE STORMS. THERE IS EVEN AN ISOLATED TORNADO THREAT...MAINLY DURING THE EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NORTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH FRIDAY...WITH GUSTS TO AROUND 40 MPH IN THE AFTERNOON. THERE IS A CHANCE OF THUNDERSTORMS FROM MONDAY THROUGH TUESDAY NIGHT...AND AGAIN ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. LSZ121-140>148-031030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 354 PM CDT THU SEP 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL MOVE ACROSS WESTERN LAKE SUPERIOR OVERNIGHT. A FEW MAY PRODUCE LARGE HAIL AND GUSTY WINDS. THE BIG STORY OVERNIGHT WILL BE THE RAPIDLY INCREASING WINDS...WITH GALES LIKELY TOWARD DAYBREAK. A GALE WARNING HAS BEEN ISSUED FOR LATE TONIGHT. SEE THE LATEST NEARSHORE MARINE FORECAST FOR MORE INFORMATION CONCERNING THE GALE WARNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY GALE FORCE WINDS TO 35 KNOTS...WITH GUSTS IN EXCESS OF 40 KNOTS... CAN BE EXPECTED ON FRIDAY AND EARLY FRIDAY EVENING...BEFORE DIMINISHING. A GALE WARNING HAS BEEN ISSUED FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR THROUGH FRIDAY EVENING. THERE IS A CHANCE OF THUNDERSTORMS FROM MONDAY THROUGH TUESDAY NIGHT...AND AGAIN ON THURSDAY. DAP MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
437 PM CDT THU SEP 2 2010
MNZ011-012-019-022230-
CENTRAL ST. LOUIS-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
437 PM CDT THU SEP 2 2010
...STRONG THUNDERSTORMS OVER NORTHERN SAINT LOUIS COUNTY...
AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTHEAST OF
ECHO LAKE TO 7 MILES SOUTHWEST OF IDINGTON...MOVING NORTHEAST AT 35
MPH.
THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL AND WIND GUSTS
UP TO 45 MPH.
* THUNDERSTORMS WILL BE NEAR...
WAHLSTEN BY 505 PM...
TOWER BY 510 PM...
SOUDAN BY 515 PM...
ROBINSON BY 530 PM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
LAT...LON 4832 9199 4826 9197 4822 9185 4821 9172
4813 9168 4811 9158 4791 9158 4755 9292
4832 9243 4825 9237 4825 9229 4833 9231
4836 9229 4838 9206
MELDESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
459 PM CDT THU SEP 2 2010
MNZ035-036-022300-
NORTHERN AITKIN-SOUTH AITKIN-
459 PM CDT THU SEP 2 2010
...STRONG THUNDERSTORM APPROACHING LAKE MILLE LACS...
AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF
WAUKENABO...TO 13 MILES SOUTHWEST OF MILLE LACS LAKE...MOVING EAST
AT 35 MPH.
THESE STORMS HAVE A HISTORY OF PRODUCING WIND GUSTS UP TO 45
MPH...FREQUENT CLOUD TO GROUND LIGHTNING...HAIL UP TO DIME SIZE.
* THUNDERSTORMS WILL BE NEAR...
AITKIN BY 505 PM...
WEALTHWOOD AND WAUKENABO BY 510 PM...
BAIN AND ROSSBURG BY 515 PM...
PALISADE AND MALMO BY 520 PM...
KIMBERLY BY 525 PM...
LIBBY AND MCGREGOR BY 535 PM...
SHESHEBEE AND MCGRATH BY 540 PM...
BOATERS ARE STRONGLY URGED TO TAKE PRECAUTIONS IF ON LAKE MILLE LACS.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
LAT...LON 4624 9345 4624 9380 4658 9381 4659 9377
4687 9377 4685 9306 4615 9305 4615 9343
LONKAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
517 PM CDT THU SEP 02 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL 10 W PALISADE 46.71N 93.70W
09/02/2010 E0.25 INCH AITKIN MN TRAINED SPOTTER
&&
MELDESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 526 PM CDT THU SEP 2 2010 MNZ011-018-019-026-035-037-WIZ001-022330- CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-DOUGLAS-NORTH ITASCA-NORTH ST. LOUIS-NORTHERN AITKIN-SOUTH ITASCA- 526 PM CDT THU SEP 2 2010 ...STRONG THUNDERSTORMS OVER EASTERN ITASCA AND MUCH OF SAINT LOUIS COUNTIES... AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERAL STRONG THUNDERSTORMS OVER EASTERN ITASCA...AND CENTRAL AND SOUTHERN SAINT LOUIS COUNTIES. THE STORMS WERE MOVING EAST TO NORTHEAST AT 25 MPH. THIS STORMS ARE CAPABLE OF PRODUCING PEA TO HALF INCH SIZE HAIL...WIND GUSTS UP TO 40 MPH...AND A PERIOD OF HEAVY RAIN. LOCATIONS THAT MAY BE IMPACTED INCLUDE... TOIVOLA... LITTLE SWAN... ELMER... CHISHOLM... MEADOWLANDS... BUHL... VIRGINA... KINNEY... CHERRY... BROOKSTON... THE TWIN PORTS HIBBING... EVELETH... FLOODWOOD... EMBARRASS... ALBORN... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4788 9183 4668 9209 4684 9337 4755 9339 MELDE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
531 PM CDT THU SEP 2 2010
MNZ011-012-022315-
NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
531 PM CDT THU SEP 2 2010
...STRONG THUNDERSTORM OVER FAR NORTHERN SAINT LOUIS COUNTY...
AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LAKE AGNES...MOVING EAST AT 25 MPH.
THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...AND BRIEF HEAVY DOWNPOURS.
LOCATIONS IMPACTED INCLUDE...
CROOKED LAKE... FOURTOWN LAKE... BASSWOOD LAKE...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 4826 9197 4825 9189 4822 9185 4821 9172
4819 9169 4812 9167 4810 9154 4805 9156
4807 9147 4790 9150 4812 9216 4830 9214
4830 9199
MELDEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
533 PM CDT THU SEP 02 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM HAIL 2 E BUHL 47.50N 92.72W
09/02/2010 M0.50 INCH ST. LOUIS MN TRAINED SPOTTER
ALONG HIGHWAY 169 AND MILE MARKER 351
&&
KKThe Duluth radar (KDLH), 88 km away, was scanning. The volume nearest the first event began at 22:37 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 261607, 261608.